Alert archive / Missouri / River Flood Warnings in 2015

River Flood Warning 374, NWS Kansas City, MO

December 23, 2015Atchison County, Holt County, Missouri

NWS Kansas City, MO issued this river flood warning at Dec 23, 2015, 8:35 PM CST for Atchison County, Holt County, Missouri. It took effect at Dec 23, 2015, 10:26 PM CST. It was in force for 26 hr.

The area

The outline as issued.

The facts

Issued
Dec 23, 2015, 8:35 PM CST (02:35 UTC)
In effect from
Dec 23, 2015, 10:26 PM CST
Expired
Dec 25, 2015, 12:45 AM CST
In force
26 hr
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Flood severity
Minor

Counties Atchison County, MO, Holt County, MO

The radar

The Omaha radar (KOAX), 136 km from the middle of the area, began a volume at 02:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Tarkio River near Fairfax (FFXM7). The gauge peaked at 17.98 ft at Dec 24, 2015, 1:00 AM CST.

actionminormoderate101512/2412/2512/26
Action stage
12 ft
Minor stage
17 ft
Moderate stage
18 ft
Major stage
25 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06813000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

121 
WGUS43 KEAX 240235
FLWEAX
BULLETIN - IMMEDIATE BROADCAST REQUESTED          
FLOOD WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 
835 PM CST WED DEC 23 2015
  

...The National Weather Service in Pleasant Hill Mo has issued a 
flood warning for the following rivers in Missouri...

  Tarkio River at Fairfax affecting Atchison and Holt Counties.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flowing water. Nearly half of all flood 
fatalities are vehicle related. As little as 6 inches of water may 
cause you to lose control of your vehicle. Two feet of water will 
carry most vehicles away.This product along with additional weather 
and stream information is available at www.weather.gov/kc/.

&&

MOC005-087-250235-
/O.NEW.KEAX.FL.W.0374.151224T0426Z-151225T0645Z/
/FFXM7.1.ER.151224T0426Z.151224T0600Z.151224T0645Z.NO/
835 PM CST WED DEC 23 2015

The National Weather Service in Pleasant Hill Mo has issued a 

* Flood Warning for 
  The Tarkio River at Fairfax.
* until late Thursday night.
* At  8:15 PM Wednesday the stage was 16.9 feet.
* Flood stage is 17.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage tonight and continue to rise 
  to near 17.1 feet by early Thursday morning. The river will fall 
  below flood stage by early Thursday morning.
* At 17.0 feet...Low-lying farm fields begin to flood.

&& 
                       Latest                   
Location          FS   Stage  Day/Time    Forecast

Tarkio River
  Fairfax         17   16.9   Wed 08 PM   17.1 early Thursday morning
     
&&
  
LAT...LON 4044 9543 4044 9534 4018 9538 4019 9546

  

$$
2 follow-up statements
684 
WGUS83 KEAX 240953
FLSEAX
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 
353 AM CST THU DEC 24 2015
   

...The Flood Warning continues for the following rivers in 
Missouri...

  Tarkio River at Fairfax affecting Atchison and Holt Counties.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flowing water. Nearly half of all flood 
fatalities are vehicle related. As little as 6 inches of water may 
cause you to lose control of your vehicle. Two feet of water will 
carry most vehicles away.This product along with additional weather 
and stream information is available at www.weather.gov/kc/.

&&

MOC005-087-250953-
/O.EXT.KEAX.FL.W.0374.000000T0000Z-151225T1420Z/
/FFXM7.1.ER.151224T0223Z.151224T0630Z.151224T1420Z.NO/
353 AM CST THU DEC 24 2015

The Flood Warning continues for
  The Tarkio River at Fairfax.
* until Friday morning.
* At  3:15 AM Thursday the stage was 17.6 feet.
* Flood stage is 17.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue to fall to below flood stage by 
  this morning.
* At 17.0 feet...Low-lying farm fields begin to flood.

&& 
                       Latest                   
Location          FS   Stage  Day/Time    Forecast

Tarkio River
  Fairfax         17   17.6   Thu 03 AM   17.3 this morning
     
&&
  
LAT...LON 4044 9543 4044 9534 4018 9538 4019 9546

  

$$
903 
WGUS83 KEAX 241608
FLSEAX
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 
1008 AM CST THU DEC 24 2015
   

...The Flood Warning is cancelled for the following rivers in 
Missouri...

  Tarkio River at Fairfax affecting Atchison and Holt Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flowing water. Nearly half of all flood 
fatalities are vehicle related. As little as 6 inches of water may 
cause you to lose control of your vehicle. Two feet of water will 
carry most vehicles away.This product along with additional weather 
and stream information is available at www.weather.gov/kc/.

&&

MOC005-087-241638-
/O.CAN.KEAX.FL.W.0374.000000T0000Z-151225T1420Z/
/FFXM7.1.ER.151224T0223Z.151224T0630Z.151224T1246Z.NO/
1008 AM CST THU DEC 24 2015

The Flood Warning is cancelled for
  The Tarkio River at Fairfax.
* At  9:15 AM Thursday the stage was 16.0 feet.
* Flood stage is 17.0 feet.
* Fell below flood stage at  6:46 AM Thursday.
* Forecast...The river will continue to fall to 13.4 feet by Friday 
  morning.


&& 
                       Latest                   
Location          FS   Stage  Day/Time    Forecast

Tarkio River
  Fairfax         17   16.0   Thu 09 AM   15.9 this afternoon
     
&&
  
LAT...LON 4044 9543 4044 9534 4018 9538 4019 9546
 

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this river flood warning went out at Dec 23, 6:02 PM CST, 2 hours 33 minutes earlier.

Area forecast discussion, Dec 23, 6:02 PM CST, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
602 PM CST WED DEC 23 2015

.DISCUSSION...
Issued at 327 PM CST WED DEC 23 2015

Deep 985 hPa surface low has tracked out of northern MO and into
eastern IA this afternoon, sending a cold front eastward across the
forecast area and into eastern MO. This has shifted the threat for
any thunderstorms eastward toward the Mississippi River for the rest
of the afternoon, while a band of light rain rotates through
northeast KS and northern MO this afternoon on the back side of the
surface low. This activity will clear out of the area through the
early evening hours.

A return to quasi-zonal upper flow will keep things generally dry
through Christmas Day. The one exception will be a weak upper wave
that will track across northern KS into western IA late tonight into
Thursday morning. Despite some deep isentropic ascent associated with
this feature, moisture will be lacking and this system will likely
not have enough time to fully saturate the atmosphere enough for much
precipitation. Could see some light snow or flurries spreading into
northeast KS and northwest MO toward sunrise, mixing with rain as it
spreads east into north central MO later in the morning, but the
chances for any measurable precipitation are low.

The weather then gets active over the weekend and into early next
week, with several rounds of precipitation that will begin as rain
over the weekend and then potentially turn to snow or a wintry mix by
Monday and Monday night. Widespread rain, some of which will be
heavy, looks to be targeting much of the Missouri Ozarks Saturday
into early Sunday where an anomalously strong low-level jet will feed
copious amounts of moisture into a quasi-stationary boundary,
potentially producing widespread rainfall amounts of 3" to 6". Both
the GFS and ECMWF have trended further south with this boundary, and
thus where the heavy rain axis will fall, which now looks to keep
the flooding rains confined to areas near and just southeast of the
I-44 corridor. This would keep our forecast area out of the heavy
rain threat with just occasional light rain Saturday and Saturday
night. However, will need to watch colder air moving into the area
late Saturday night as this could cause lingering light precipitation
to change to snow or freezing rain, particularly near and northwest
of the I-35 corridor.

A second strong wave will track into the Central Plains on Monday,
and a consensus is developing among both the GFS and the ECMWF that
this system will track south enough and have enough cold air with it
to potentially produce significant snow accumulations across our
forecast area or somewhere nearby. The latest GFS targets most of
eastern KS and western MO with this heavy snow while the ECMWF would
keep it further north across far northwest MO and into NE and IA,
though it should be noted that the GFS has been the more consistent
solution while the ECMWF has been playing "catch up" to the colder
and further south solution of the GFS. Despite this developing
consensus on a significant winter weather event for parts of our
forecast area, this is still 5 days out and models are likely to
change track and intensity particularly given the closed-off nature
of this system. Therefore it is still way too early to start
forecasting where or how much snow will fall, but it does appear
increasingly likely that significant snow accumulations will fall
somewhere across KS/NE/IA/MO Monday and Monday night.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday Evening)
Issued at 558 PM CST WED DEC 23 2015

All precipitation has exited the region. The back edge of MVFR
ceilings just clearing the northwest corner of MO and should reach
central MO by 06z. Gusty northwest winds will quickly die early this
evening as the storm system continues to lift away.

A second fast moving system will move across KS overnight reaching
northwest and west central MO around 12z Thursday. An area of
rain showers expected to form and move across northeast KS as well as
northwest MO Thursday morning. Vertical temperature profile will be
cold enough to support a mix of rain and snow over far northwest MO.
MVFR ceilings will accompany the precipitation. Precipitation will be
short-lived with clearing skies moving in by late morning...except
for far northwest MO/northeast KS where MVFR ceilings will likely
remain.

&&

.EAX Watches/Warnings/Advisories...
KS...NONE.
MO...NONE.
&&

DISCUSSION...Hawblitzel
AVIATION...MJ
Hazardous weather outlook, Dec 23, 5:27 AM CST, 15 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
527 AM CST WED DEC 23 2015

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-241130-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
527 AM CST WED DEC 23 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

 NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

 A POTENT STORM SYSTEM WILL MOVE INTO THE AREA LATE THIS WEEKEND.
DETAILS ABOUT PRECIPITATION TYPE AND AMOUNTS ARE STILL TO BE
DETERMINED.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

Nearby

River Flood Warnings in Missouri, 2015Every river flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.